Kansas, 2011

Hail and Damaging Wind in Kansas, August 9, 2011

August 9, 2011 · NWS GID · 10 events in 3 counties and zones

This early Tuesday evening featured the most noteworthy hail event of 2011 within this six-county area of North Central Kansas, as a pair of outflow-dominant supercells tracked southeast through portions of western Phillips, Rooks and Osborne Counties, producing hail up to softball size. The leading edge of the storms first entered southwest Phillips County near Logan shortly after 630 PM CDT,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$4.6 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This early Tuesday evening featured the most noteworthy hail event of 2011 within this six-county area of North Central Kansas, as a pair of outflow-dominant supercells tracked southeast through portions of western Phillips, Rooks and Osborne Counties, producing hail up to softball size. The leading edge of the storms first entered southwest Phillips County near Logan shortly after 630 PM CDT, eventually exiting the area southward into central Kansas by around 830 PM. During these two hours, large hail between the size of ping pong balls and baseballs pounded several communities including Logan, Stockton, Plainville, Zurich, Damar and Palco. In Zurich, some stones were reported to be softball size. Damage reports included multiple broken windows on homes and vehicles, along with battered siding. Although large hail was the main story, damaging winds occurred in some areas as well, with reports including a few downed trees in Stockton and snapped power poles south of Alton. In addition, locally heavy rain of around 2 inches fell in parts of the area from a combination of these early evening storms and other storms that arrived later in the night, with unofficial reports of over 4 inches south of Plainville near the Ellis County line.

This fairly concentrated bout of severe weather in Phillips, Rooks and Osborne Counties was only a small segment of a much larger northwest to southeast corridor of hail and wind that stretched hundreds of miles from southeast Wyoming to south central Kansas. Over the course of several hours lasting well into the early morning hours on the 10th, multiple supercells and multicell clusters tracked southeast along this corridor. Fortunately for this portion of North Central Kansas, the early evening storms were the only ones to impart a significant impact, as several other severe storms narrowly passed south and west of the area during the late evening and overnight hours. Between midnight and 3 AM CDT, another complex of strong storms raked across much of Phillips, Rooks and Osborne Counties, but these were reportedly not severe.

The initial early evening hail-producing supercells had been taking aim on North Central Kansas for several hours, first becoming severe in west central Nebraska during the early afternoon as they tracked nearly due southeast. The synoptic and mesoscale environment was quite supportive of this type of northwest flow severe event, with early evening parameters featuring unseasonably strong deep layer vertical wind shear of 50-60 knots, along with mixed-layer CAPE between 1000-2000 J/kg. The strong west-northwest flow aloft was directed along the far southern periphery of a deep low pressure system crossing Ontario. At the surface, North Central Kansas was positioned near a west-northwest to east-southeast oriented quasi-stationary front, with low level easterly flow helping to enhance shear parameters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 3:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT TUE AUG 9 2011

.SHORT TERM...WHILE INSTABILITY IS SOMEWHAT LACKING ACROSS MUCH OF
THE FORECAST AREA THIS AFTERNOON...IN PART DUE TO CLOUD COVER THAT
MOVED IN AHEAD OF THUNDERSTORMS TO THE WEST...EXPECT GOOD DEEP
LAYERED SHEAR TO HELP MAKE UP FOR SOME OF THE LACK IN INSTABILITY
WITH THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS
DEVELOPING DURING THE LATE EVENING AND OVERNIGHT HOURS. IN
ADDITION...WITH THIS DEEP LAYERED SHEAR...COULD SEE THE
POSSIBILITY OF AN ISOLATED TORNADO OR TWO...SO INCLUDED A MENTION
IN THE HWO TO ADVERTISE THIS POTENTIAL. FINALLY...HEAVY RAINFALL
IS EXPECTED TO ALSO BE A POSSIBILITY...WITH THE LOW LEVEL JET
INCREASING OVERNIGHT AND FOCUSING NEAR THE LOCAL AREA.

NOT SURPRISINGLY...JUST ABOUT ALL MODEL SOLUTIONS DEPICT THE
CHANCE FOR WIDESPREAD PRECIPITATION/CONVECTION OVERNIGHT...SO
DECIDED TO MAINTAIN THE INHERITED RELATIVELY HIGH CHANCES FOR
PRECIPITATION ACROSS THE ENTIRE OUTLOOK AREA DURING THE OVERNIGHT
HOURS. ALSO CONTINUED WITH HIGH CHANCES DURING THE DAY ON
WEDNESDAY AS SIGNIFICANT CLOUD COVER IS EXPECTED TO PERSIST ACROSS
THE REGION AS COOLER AIR FILTERS IN FROM THE NORTH...WITH 850
TEMPS PROGGED TO DROP AROUND 6-8C. THE CLOUD COVER/SHOWERS/COOLER
AIRMASS WILL ALL COMBINE TO RESULT IN AN UNSEASONABLY COOL
AFTERNOON WEDNESDAY...WITH TEMPERATURES EXPECTED TO CLIMB ONLY
INTO THE THE LOWER TO MIDDLE 70S MOST LOCATIONS.

CHANCES FOR PRECIPITATION ARE THEN EXPECTED TO DIMINISH THROUGH
THE LATE AFTERNOON HOURS TOMORROW...AND CLOUDS WILL SLOWLY CLEAR
TOMORROW NIGHT...SO WITH THE EXPECTED MOIST SOILS...LIGHT
SOUTHEASTERLY WINDS AND CLEARING SKIES...ALSO DECIDED TO INTRODUCE
SOME PATCHY FOG TO THE FORECAST FOR EARLY THURSDAY MORNING.

.LONG TERM...STARTING 12Z THURSDAY. PRIMARY FORECAST CONCERNS CENTER UPON
PRECIPITATION CHANCES. LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST
THE MID AND UPPER LEVEL PATTERN WILL REMAIN NORTHWESTERLY FOR THE
MOST PART AS UPPER LEVEL RIDGING PERSISTS OVER THE SOUTHWESTERN
CONUS AND TROUGHING CONTINUES OVER THE GREAT LAKES REGION...WITH THE
UPPER LEVEL FLOW PERHAPS BECOMING QUASI-ZONAL AS THE RIDGE BUILDS
INTO THE SOUTHERN PLAINS BY THE END OF THE FORECAST PERIOD. THE
NAM...OPERATIONAL GFS AND EC ALL SUGGEST A MID LEVEL SHORT WAVE WILL
PUSH ACROSS PORTIONS OF THE CENTRAL PLAINS AND MISSOURI VALLEY
FRIDAY. AT THIS TIME IS APPEARS THE GREATEST MID LEVEL THERMAL
ADVECTION AND RESULTANT OMEGA WILL REMAIN OVER NORTHEASTERN PORTIONS
OF THE CWA AND THUS HAVE RELEGATED THE HIGHEST POPS ACROSS OUR
NORTHEAST FOR FRIDAY. DRIER CONDITIONS ARE THEN EXPECTED SATURDAY
THROUGH MUCH OF SUNDAY AS SURFACE RIDGING BUILDS IN AND KINEMATIC
FORCING SIGNIFICANTLY DECREASES BEHIND THE MID LEVEL SHORT WAVE.
LONG TERM GUIDANCE THEN SUGGESTS LOW LEVEL RETURN FLOW WILL
ESTABLISH ITSELF ACROSS THE REGION WITH PRECIPITATION CHANCES ALSO
RETURNING TO THE FORECAST SUNDAY NIGHT ONWARD AS LOW LEVEL THERMAL
ADVECTION INDUCES ISENTROPIC UPGLIDE...AND MID LEVEL PERTURBATIONS
ONCE AGAIN BEGIN INFILTRATING THE AREA AS THE UPPER LEVEL JET AXIS
PUSHES OVER PORTIONS OF THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1240 PM CDT TUE AUG 9 2011/

AVIATION...18Z KGRI TAF. AN APPROACHING LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO REACH KGRI BY AROUND
09/21Z...ASSUMING THEY HOLD TOGETHER AS THEY CONTINUE ON THEIR
CURRENT TRACK. OBS UPSTREAM INDICATE THAT CEILINGS AS WELL AS
VISIBILITIES WILL LIKELY REMAIN VFR AS THEY PASS BY...BUT COULD
SEE A BRIEFLY REDUCED VISIBILITY ASSOCIATED WITH SOME OF THE
HEAVIER EMBEDDED SHOWERS. MORE ACTIVE WEATHER HOWEVER IS EXPECTED
BY MID EVENING...WITH A SECOND BATCH OF SHOWERS AND THUNDERSTORMS
NEAR THE PANHANDLE OF THE STATE EXPECTED TO PASS BY THE TAF SITE
AFTER 10/00Z. COULD SEE SOME GUSTY WINDS AND WELL AS REDUCED
VISIBILITIES WITH THIS ACTIVITY AS WELL...WITH CEILINGS EXPECTED
TO LOWER AND EVENTUALLY REACH LOW VFR LEVELS LATE IN THE NIGHT.
LARGE SCALE WIND FLOW WILL REMAIN EAST SOUTHEASTERLY NEAR 10 KTS
DURING THE OVERNIGHT HOURS...EXCEPT NEAR THUNDERSTORMS WHERE
STRONG AND/OR GUSTY WINDS WILL BE POSSIBLE. SHOWERS AND A MID
LEVEL CLOUD DECK THEN EXPECTED TO PERSIST ACROSS KGRI FOR MUCH OF
THE DAY WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM/AVIATION...ROSSI
LONG TERM...BRYANT
Hazardous weather outlook, Aug 9, 2:45 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT TUE AUG 9 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
345 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING AND OVERNIGHT
TONIGHT...WITH SOME OF THESE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS UP TO 70 MPH...HAIL TO THE SIZE OF QUARTERS...ALONG
WITH VERY HEAVY RAINFALL. IN ADDITION...THERE IS A SMALL CHANCE
FOR ISOLATED TORNADOES ACROSS THE OUTLOOK AREA...MAINLY WEST OF A
LINE FROM HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON
WEDNESDAY...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA
THURSDAY THROUGH FRIDAY NIGHT...AS WELL AS SUNDAY NIGHT THROUGH
MONDAY. ISOLATED SEVERE WEATHER WILL BE POSSIBLE DURING THESE
DAYS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/BRYANT

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
August 9, 5:30 PM CST
Where
Phillips County, Logan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -99.570

Hail, Phillips

When
August 9, 5:36 PM CST
Where
Phillips County, Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -99.570

Hail, Phillips

When
August 9, 5:40 PM CST
Where
Phillips County, Logan
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.670, -99.570

Hail, Rooks

When
August 9, 6:10 PM CST to 6:19 PM CST
Where
Rooks County, 4 mi NW of Stockton to Stockton
Measured
2 in hail
Property damage
$100,000
Crop damage
$250,000
Reported by
Newspaper
Coordinates
39.471, -99.333

Large hail resulted in tree damage, dented aluminum siding, and a couple broken windshields.

Hail, Rooks

When
August 9, 6:15 PM CST to 6:21 PM CST
Where
Rooks County, Damar
Measured
2.5 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.320, -99.580

Hail up to the size of tennis balls nearly covered the ground.

Hail, Rooks

When
August 9, 6:21 PM CST
Where
Rooks County, Palco
Measured
2.5 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.250, -99.570

Large hail resulted in broken windshields.

Hail, Rooks

When
August 9, 6:31 PM CST
Where
Rooks County, Zurich
Measured
4.25 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
39.230, -99.430

Large hail resulted in homes with broken windows.

Hail, Rooks

When
August 9, 6:31 PM CST
Where
Rooks County, 3 mi NW of Zurich
Measured
2.75 in hail
Reported by
Public
Coordinates
39.261, -99.470

Hail, Rooks

When
August 9, 6:35 PM CST to 6:50 PM CST
Where
Rooks County, Plainville to 0.5 mi SE of Plainville
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
39.230, -99.300

Hail up to the size of golf balls nearly covered the ground.

Thunderstorm Wind, Osborne

When
August 9, 7:00 PM CST
Where
Osborne County, 8 mi S of Alton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.354, -98.950

Wind gusts estimated at 70 MPH resulted in a few snapped power poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335419, 335420, 335421, 335422, 335423, 335424, 335426, 335427, 335429, 335433.